South Carolina, 2011Hail and Damaging Winds in South Carolina, May 10 to 11, 2011
May 10 to 11, 2011 · NWS CAE · 27 events in 9 counties and zones
A mesoscale convective complex developed in the middle and upper northwest flow over the region. This complex moved southeast across the Northern and Central Midlands overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex developed in the middle and upper northwest flow over the region. This complex moved southeast across the Northern and Central Midlands overnight. The system produced numerous reports of downed trees and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 9, 9:13 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, May 9, 9:13 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1013 PM EDT MON MAY 9 2011
.SYNOPSIS...
A BACK DOOR COLD FRONT EXTENDING NORTHWEST TO SOUTHEAST ACROSS THE
STATE WILL BECOME DIFFUSE ON TUESDAY AS HIGH PRESSURE RIDGES IN
FROM THE NORTH THROUGH MID-WEEK. THE RETURN OF SOUTHERLY WINDS
WILL BRING INCREASING MOISTURE TO THE REGION INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
THE LATEST RUC AND SATELLITE IMAGERY INDICATES A MID-LEVEL
SHORTWAVE TROUGH WILL BE MOVING INTO THE FORECAST AREA OVERNIGHT.
THIS FEATURE PLUS THE DIFFUSE NORTHWEST TO SOUTHEAST ORIENTED
BOUNDARY COULD POSSIBLY SUPPORT SHOWERS OR THUNDERSTORMS. THE MAV
AND MET MOS POPS WERE LESS THAN 20 PERCENT. THE SREF SHOWED POPS
OF 20 TO 40 PERCENT IN THE NORTH PART. STILL BELIEVE THE CHANCE IS
TOO LOW TO INCLUDE IN THE FORECAST BASED ON LIMITED MOISTURE...DIURNAL
COOLING...AND CURRENT RADAR. EXPECT LOW TEMPERATURES IN THE 60 TO
65 DEGREE RANGE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE TO THE WEST BECOMES MORE AMPLIFIED AS A DEEP TROUGH
DIGS INTO THE FOUR CORNERS REGION ON TUESDAY...WHILE A CLOSED
UPPER LOW REMAINS OFF THE NORTHEAST COAST. THE FORECAST AREA
REMAINS IN A BAND OF HIGHER PRECIPITABLE WATER AIR TUESDAY THROUGH
THURSDAY WHICH WILL ALLOW FOR THE ATMOSPHERE TO BECOME DIURNALLY
UNSTABLE. MODELS INDICATE CONVECTION DEVELOPING ACROSS THE OHIO
VALLEY TUESDAY AFTERNOON THEN DIVING SOUTH THROUGH THE CAROLINAS
TUESDAY NIGHT INTO WEDNESDAY...SUPPORTED BY NORTHERLY CORFIDI
VECTORS.
SPC CONTINUES TO HAVE THE AREA IN A SLIGHT RISK OF SEVERE WEATHER
GIVEN A MODERATE TO HIGHLY UNSTABLE AIR MASS THAT IS EXPECTED TO
DEVELOP TUESDAY AFTERNOON INTO THE EVENING HOURS...AIDED BY
SHORTWAVE ENERGY DROPPING DOWN THE BACKSIDE OF THE UPPER RIDGE.
WILL INCREASE POPS TO HIGH CHANCE LATE TUESDAY AFTERNOON THROUGH THE
OVERNIGHT HOURS.
THE WEATHER PATTERN DOES NOT CHANGE MUCH ON WEDNESDAY WITH A SHARP
UPPER RIDGE AXIS JUST WEST OF THE FORECAST AREA WITH NORTHERLY FLOW
ALLOWING ANY UPPER DISTURBANCES TO TRACK SOUTH INTO THE AREA. THERE
DOES NOT APPEAR TO BE A STRONG SHORTWAVE TO TRIGGER CONVECTION LIKE
THERE WILL BE TUESDAY...BUT WILL NEED TO CARRY DIURNAL POPS GIVEN AN
UNSTABLE AFTERNOON AIR MASS. THE UPPER RIDGE AXIS SHIFTS MORE
OVER THE FORECAST AREA BY THURSDAY AND SHOULD HELP MINIMIZE
AFTERNOON CONVECTION...BUT WILL KEEP THE INHERITED SLIGHT CHANCE
POPS.
TEMPERATURES THROUGH THE PERIOD SHOULD REMAIN ABOVE NORMAL ON
TUESDAY AND WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON WED/THU.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LONGER RANGE GUIDANCE STILL SHOWS AN UPPER-LEVEL CLOSED LOW
DEVELOPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION
FRIDAY...THEN SLOWLY MOVING EASTWARD AS THE MAIN UPPER-LEVEL
RIDGE OFF TO THE EAST BEGINS TO WEAKEN AND FLATTEN OUT. COLD FRONT
ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH FRIDAY NIGHT INTO
SATURDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO
SEE A CHANCE OF SHOWERS/STORMS FROM FRIDAY THROUGH MONDAY.
TEMPERATURES IN THE MID 80S FRIDAY...THEN COOLING DOWN SLIGHTLY
FOR THE REMAINDER OF THE FORECAST PERIOD BEHIND THE FRONT.TO
REMAIN NEAR NORMAL THROUGH THE PERIOD.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
TAFS SHOULD REMAIN MAINLY VFR THROUGH THE PERIOD. EXCEPTION WILL BE
AT KAGS/KOGB WHERE BRIEF MVFR VISIBILITIES MAY BE FOUND TOWARDS
SUNRISE TUESDAY MORNING. MAIN FRONTAL BOUNDARY REMAINS OFF TO THE
SOUTHWEST OF TAF SITES BUT WILL DRIFT INTO THE CSRA BY TUESDAY
AFTERNOON. NOT ANTICIPATING ANY CONVECTION OVERNIGHT INTO TUESDAY
MORNING...BUT SCATTERED THUNDERSTORMS MAY DEVELOP LATE TUESDAY
AFTERNOON INTO THE EARLY EVENING AS UPPER LEVEL ENERGY ROTATES
THROUGH THE REGION. AS A RESULT...WILL MENTION CB AT ALL TAF SITES
AFTER 18Z TUESDAY.
EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS
POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH
THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 9, 2:33 AM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
333 AM EDT MON MAY 9 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
333 AM EDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING OVER THE ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.
Thunderstorm Wind, Lexington
- When
- May 10, 12:55 AM EST to 12:59 AM EST
- Where
- Lexington County, Chapin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.170, -81.350
Public reported trees and powerlines down at Chapin Elementary School.
Thunderstorm Wind, Newberry
- When
- May 11, 12:14 AM EST to 12:16 AM EST
- Where
- Newberry County, Whitmire
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.500, -81.620
Public reported trees down in Whitmire.
Thunderstorm Wind, Lancaster
- When
- May 11, 12:28 AM EST to 12:30 AM EST
- Where
- Lancaster County, 2.07 mi S of Van Wyck
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -80.830
Sheriff dispatch reported trees down in the Van Wyck community.
Thunderstorm Wind, Lancaster
- When
- May 11, 12:33 AM EST to 12:35 AM EST
- Where
- Lancaster County, Lancaster
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $86,000
- Reported by
- Emergency Manager
- Coordinates
- 34.720, -80.770
EM reported numerous tress and powerlines down in Lancaster. Newspaper reported 4600 people were without power throughout the county.
Thunderstorm Wind, Lancaster
- When
- May 11, 12:35 AM EST to 12:37 AM EST
- Where
- Lancaster County, 0.69 mi S of Heath Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -80.670
County EM reported trees and powerlines down in Heath Springs.
Hail, Lancaster
- When
- May 11, 12:35 AM EST to 12:37 AM EST
- Where
- Lancaster County, 0.69 mi S of Heath Spgs
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -80.670
County EM reported dime to nickel size hail.
Thunderstorm Wind, Fairfield
- When
- May 11, 12:39 AM EST to 12:41 AM EST
- Where
- Fairfield County, 0.9 mi SW of White Oak
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -81.130
County EM reported trees down in Northern Fairfield County from White Oak to Mitford.
Thunderstorm Wind, Fairfield
- When
- May 11, 12:39 AM EST to 12:41 AM EST
- Where
- Fairfield County, Camp Welfare
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -80.970
County EM reported trees down across Northern Fairfield County from White Oak to Mitford.
Hail, Lancaster
- When
- May 11, 12:40 AM EST to 12:42 AM EST
- Where
- Lancaster County, 0.69 mi S of Heath Spgs
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -80.670
County EM reported dime to nickel size hail.
Thunderstorm Wind, Lancaster
- When
- May 11, 12:40 AM EST to 12:42 AM EST
- Where
- Lancaster County, 0.69 mi S of Heath Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -80.670
County EM reported trees and powerlines down in Heath Springs.
Thunderstorm Wind, Newberry
- When
- May 11, 12:45 AM EST to 12:47 AM EST
- Where
- Newberry County, Pomaria
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.270, -81.420
Public reported trees down n Pomeria.
Thunderstorm Wind, Kershaw
- When
- May 11, 12:45 AM EST to 12:47 AM EST
- Where
- Kershaw County, 1.49 mi NNE of Westville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.470, -80.590
Sheriff dispatch reported trees down across Northern Kershaw County.
Hail, Richland
- When
- May 11, 1:03 AM EST to 1:05 AM EST
- Where
- Richland County, 4.15 mi S of Pontiac
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.070, -80.850
Public reported 3/4 inch hail on the northeast side of Columbia.
Thunderstorm Wind, Richland
- When
- May 11, 1:03 AM EST to 1:05 AM EST
- Where
- Richland County, 4.15 mi S of Pontiac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.070, -80.850
Public reported large branches down in northeast Columbia.
Hail, Richland
- When
- May 11, 1:03 AM EST to 1:05 AM EST
- Where
- Richland County, 0.57 mi E of Capitol View
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.980, -80.920
Public reported and measured half dollar size hail near the southwest corner of Ft. Jackson off Leesburg Road about 2 miles east of I-77.
Thunderstorm Wind, Lexington
- When
- May 11, 1:05 AM EST to 1:07 AM EST
- Where
- Lexington County, 2.81 mi NE of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.004, -81.210
NWS Employee reported large limbs and trees down near Lexington.
Thunderstorm Wind, Kershaw
- When
- May 11, 1:06 AM EST to 1:08 AM EST
- Where
- Kershaw County, 0.9 mi NW of Lugoff
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -80.680
Sheriff dispatch reported powerlines down in Lugoff and large hail of unknown size.
Thunderstorm Wind, Richland
- When
- May 11, 1:08 AM EST to 1:10 AM EST
- Where
- Richland County, 2 mi SSW of Hopkins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.875, -80.897
Spotter reported large limbs down at the intersection of Hwy. 378 and Trotter Rd. just east of Columbia.
Thunderstorm Wind, Kershaw
- When
- May 11, 1:10 AM EST to 1:12 AM EST
- Where
- Kershaw County, 0.9 mi NW of Lugoff
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -80.680
Sheriff dispatch reported trees and powerlines down from Elgin to Lugoff to Camden and then to Bethune.
Thunderstorm Wind, Richland
- When
- May 11, 1:12 AM EST to 1:14 AM EST
- Where
- Richland County, 0.57 mi W of Blythewood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -80.980
Sheriff dispatch reported trees down from Blythewood to Dentsville.
Hail, Richland
- When
- May 11, 1:14 AM EST to 1:16 AM EST
- Where
- Richland County, 5.77 mi E of Woodfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.040, -80.830
Shaw meteorologist reported 1 inch hail near Highway 378 just east of Columbia.
Thunderstorm Wind, Richland
- When
- May 11, 1:20 AM EST to 1:22 AM EST
- Where
- Richland County, 0.69 mi N of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.880, -80.700
Sheriff dispatch reported trees down in Southeast Richland County in the Eastover area.
Thunderstorm Wind, Sumter
- When
- May 11, 1:21 AM EST to 1:23 AM EST
- Where
- Sumter County, 1.66 mi SW of (Ssc)shaw Afb Sumter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.951, -80.498
Spotter reported large limbs down at Patriot Pkwy and Highway 441.
Thunderstorm Wind, Sumter
- When
- May 11, 1:22 AM EST to 1:24 AM EST
- Where
- Sumter County, 1.85 mi NE of Wedgefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.896, -80.494
Spotter reported large limbs down at Hwy. 441 and Hwy. 378 and also 1 to 2 miles south of the same intersection.
Thunderstorm Wind, Sumter
- When
- May 11, 1:40 AM EST to 1:44 AM EST
- Where
- Sumter County, 0.82 mi N of Wedgefield to 0.66 mi NNW of Stateburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 33.892, -80.518
Sheriff dispatch reported trees down at Highway 378 and Highway 261 and also along Highway 261 to Wedgefield. The Sumter Newspaper also reported around 80 trees snapped off on San Souci Farms near Statesburg.
Thunderstorm Wind, Orangeburg
- When
- May 11, 2:08 AM EST to 2:10 AM EST
- Where
- Orangeburg County, 1.34 mi ENE of Oaks Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -80.610
Highway patrol reported trees down near the intersection of Highway 301 and Highway 47 near Elloree.
Thunderstorm Wind, Clarendon
- When
- May 11, 2:10 AM EST to 2:12 AM EST
- Where
- Clarendon County, Manning
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -80.220
Sheriff dispatch reported trees down between Summerton and Manning on Alex Harvin Road and also on Highway 261 west of Manning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$31,000 · 2.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290282, 290176, 290184, 290183, 290185, 290186, 290174, 290175, 290181, 290182, 290165, 290171, 290177, 290179, 290187, 290192, 290180, 290197, 290172, 290169, 290170, 290173, 290194, 290196, 290188, 290166, 290167.